WARNING: You have reached an SSRI story in the old SSRI site. All of the previous stories and new ones are available in our new site. We have added keyword search to the new site and are in the process of applying categories to each of the previous stories. Please visit our new site at http://SSRIstories.org.


Summary:

Second paragraph from the end reads:  "Malignant neuroleptic syndrome is a rare but extremely dangerous condition that results in death in, by some estimates, 10% to 20% of cases. Until recently, it was so uncommon it was unlikely to be recognized in many emergency departments. But the widespread use of SSRIs and SNRI antidepressants had made this bizarre syndrome a more common affliction seen in emergency departments."




http://latimesblogs.latimes.com/booster_shots/2009/02/antidepressant.html

Antidepressant Labels to Carry New Warning of Life-Threatening Side Effect

1:12 PM, February 5, 2009

The FDA has ordered a wide range of antidepressants to carry new warnings of an unusual but potentially deadly side effect seen most often in the first few weeks of treatment or when a patient increases dosages. The labels of two classes of new-generation medications for depression -- selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs) must now notify patients that malignant neuroleptic syndrome has been linked to the use of these drugs.

Among the drug companies ordered to revise their labels to alert patients of the danger were those making Celexa, Cymbalta, Effexor, Lexapro, Paxil, Pexeva, Pristiq, Prozac, Venlafaxine and Zoloft. The orders were dated Feb. 4, but disseminated this morning in a public notice of FDA actions.

In malignant neuroleptic syndrome, patients experience muscle rigidity, extreme variations in body temperature and wild fluctuations of heart rate and blood pressure -- all signs of malfunction in the body's autonomic nervous system, which regulates involuntary body functions. Malignant neuroleptic syndrome has been associated with older antipsychotic medication such as haloperidol, lithium salts and risperidone. But the widespread use of SSRI and SNRI antidepressants has made this syndrome a more common and visible affliction.

With one in 10 Americans taking prescription antidepressants, medicines such as Zoloft, Prozac and Effexor are currently the most commonly prescribed class of drugs in the United States, just ahead of high-blood pressure medicine, according to the Centers for Disease Control. And SSRIs and SNRIs have become by far the most common types of antidepressant dispensed by pharmacies, driving a tripling of prescriptions since 1988.

Malignant neuroleptic syndrome is a rare but extremely dangerous condition that results in death in, by some estimates, 10% to 20% of cases. Until recently, it was so uncommon it was unlikely to be recognized in many emergency departments. But the widespread use of SSRIs and SNRI antidepressants had made this bizarre syndrome a more common affliction seen in emergency departments.

A Food and Drug Administration spokeswoman said this afternoon that she had not been notified of the labeling change and was unaware of what led to it. Watch this space.

-- Melissa Healy

WARNING: You have reached an SSRI story in the old SSRI site. All of the previous stories and new ones are available in our new site. We have added keyword search to the new site and are in the process of applying categories to each of the previous stories. Please visit our new site at http://SSRIstories.org.